MAUDE Adverse Event Report: AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE

AOMORI OLYMPUS CO., LTD. THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S; ULTRASONIC SURGICAL DEVICE
Model Number TB-0520FCS
Medical Device Problem Code Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 08/12/2024
Type of Reportable Event Serious Injury
Event or Problem Description
It was reported that the tip of the thunderbeat came off inside the patient during an unspecified therapeutic procedure.This occurred twice with two separate thunderbeats.Both tips were recovered completely from the patient.Due to the issue, there was an approximate 20 minute delay while under general anesthesia.The procedure was then completed successfully, without harm to the patient, with another thunderbeat.
 
Additional Manufacturer Narrative
G3: the date (b)(6) 2024 represents when the product problem was reported.Due diligence was conducted and on (b)(6) 2024 the manufacturer was made aware of the adverse event associated with the reported issue.This report is related to (b)(4).The evaluation of the event is ongoing.Should additional relevant information become available, a supplemental report will be submitted.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the device evaluation and the legal manufacturer's (lm) investigation.The device was evaluated by olympus, and the probe was confirmed to be broken.A review of the device history record found no deviations that could have caused or contributed to the reported issue.Based on the results of the investigation, the probe likely broke due to contact with other surgical instruments, or a non-insulated area as described in the mechanisms below.Mechanism #1: 1.During output activation in seal & cut mode, the probe came into contact with hard tissue, metal or surgical instruments.This caused scratches on the probe.2.A force to activate the output in seal & cut mode, or a force to grasp the body tissue was applied to the probe.Therefore, cracks were branching from the scratches on the probe.3.A force was applied to the probe causing it to break.Mechanism #2: 1.Grasping section was closed without grasping anything while the device was activating in seal & cut mode (this includes after tissue resection) causing the tissue pad to wear out.2.The tissue pad was worn out; the non-insulated area of the grasping section and the distal end of the probe came into contact.3.The output was activated in seal & cut mode in state of description stated above.This caused scratches (contact marks) on the distal end of the probe and the grasping section.The scratches indicate that the distal end of the probe was contacting the distal end of the grasping section.4.Cracks starting from scratches (contact marks) due to the seal & cut output or the load of tissue grasping being applied to the probe.5.A force was applied to the probe causing it to break.However, the root cause of the reported event could not be determined.The event can be detected/prevented by following the instructions for use (ifu) which states: ¿do not activate output in seal & cut mode while the grasping section is closed without contacting tissue or vessel or ensuring that tissue is transected.Otherwise, a local increase of the temperature due to a friction between the probe tip and the grasping section may result in various forms of damage in the probe tip and/or the tissue pad, such as premature wear, breakage, deformation, and/or falling off inside the body cavity and/or partial separating.¿ ¿when cutting and vessel sealing is performed in seal & cut mode, apply light tension on the tissue so that users can confirm it is transected.Also, stop activation immediately after tissue is transected.Otherwise, the grasping section, the tissue pad, or the probe tip may break and fall off, and partial separating of the tissue pad may occur due to a local increase of temperature caused by the friction between tissue pad and the probe tip during activation.¿ ¿the thunderbeat instrument should be used for soft tissue.Do not activate output while grasping hard tissue such as bone or highly calcified tissue, or hard objects such as metal clips, stapler, other instruments, forceps, and others.Otherwise, it may cause the probe tip to be scratched or come into direct contact with the metal area of the grasping section as the heat generated by the friction between the hard object and the probe tip could cause wear/deforming/split/protruding/partial separating of the tissue pad.In turn, the probe tip may break before displaying an error window or generating an alarm tone.¿ ¿do not grasp or let the probe tip contact hard objects such as metal clips, stapler, or other instruments (e.G., uterine manipulator).Also, be careful to avoid contacting the probe tip with those accidentally.Particularly during activation, a scratch on the probe tip could occur due to ultrasonic vibration, which leads the probe tip to break and fall off into the body cavity.In addition, the high-frequency (rf bipolar) current flows through the metal and generates spark discharge, which may cause burns and decrease functionalities.¿ this supplemental report includes corrections to d1 and d4 from the initial medwatch.Also, an update has been made to d9 and h3.Olympus will continue to monitor field performance for this device.
 
Additional Manufacturer Narrative
This report is being supplemented to provide additional information based on the legal manufacturer's updated investigation.Additionally, to provide an revised to fields (d4-lot, d9, and h4).Based on the results of the updated investigation, it is likely that the reported event occurred due to the following mechanisms: 1.The output was activated in seal & cut mode while the grasping section was grasping thick tissue.Therefore, the probe and the tissue pad came into contact at the rear end of the grasping section, causing the tissue pad to wear out.2.The non-insulated area of the grasping section and the probe came into contact due to wear of the tissue pad.3.The output in seal & cut was activated while the non-insulated area of the grasping section was in contact with the probe.As a result, a contact mark developed.4.A force to activate the output in seal &cut mode or a force to grasp tissue was applied to the probe.Therefore, cracks developed at a contact mark.5.A force was applied to the probe causing it to break off.Although the investigation results have been revised the previous listed investigation finding and conclusion will remain unchanged.Additionally, the specific root cause of the reported event could not be identified with the revised investigation results.In addition to the previously listed instructions for use, the event can be also be prevented by following the instructions for use which state: "during the treatment, do not activate output while applying the probe tip to the tissue with a strong force, grasping thick tissue, or twisting the handle.Also, do not insert the handle while the handle is twisted with respect to the tissue, do not grasp it, and do not activate the output.Otherwise, the probe tip and/or grasping section may be damaged, which may result in falling of the probe tip and/or tissue pad." "if the grasping section, metal-exposed area around it or the probe tip gets sticked tissue during treatment, wipe it with a soft object such as a piece of gauze or a brush.Do not attempt to scrape it with a sharp object such as a scalpel or the tip of tweezers.Otherwise, the grasping section, metal-exposed area around it, the fluorine resin part, a coated surface or the probe tip may be scratched and damaged, which may lead to fall-off of the damaged part into the body cavity or burns of the tissue by a high-frequency leak current output due to destruction of the insulation structure.".

Brand Name
THUNDERBEAT 5 MM, 20 CM, FRONT-ACTUATED GRIP TYPE S
Common Device Name
ULTRASONIC SURGICAL DEVICE
Manufacturer (Section D)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori 036-0 357
JA  036-0357
Manufacturer (Section G)
AOMORI OLYMPUS CO., LTD.
2-248-1 okkonoki
kuroishi-shi, aomori
Manufacturer Contact
todd brill
800 west park drive
westborough, MA 01581
5082077661
MDR Report Key20465022
Report Number9614641-2024-01993
Device Sequence Number8767971
Product Code GEI
UDI-Device Identifier04953170383571
UDI-Public4953170383571
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
K211838
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Foreign,User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup,Followup
Report Date (Section B) 04/02/2025
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberTB-0520FCS
Device Lot Number42K 07
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 08/12/2024
Supplement Date Received by Manufacturer01/06/2025
03/24/2025
Initial Report FDA Received Date10/16/2024
Supplement Report FDA Received Date01/09/2025
04/02/2025
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured01/07/2024
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
THUNDERBEAT - LOT 36K
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown